Massachusetts, 2016Strong Wind in Massachusetts, March 2, 2016
March 2, 2016 · NWS ALY · 2 events in 2 counties and zones
In the wake of a strong cold front, westerly winds became gusty across the Berkshires. Winds frequently gusted over 40 MPH throughout the day, resulting in some downed trees and power lines, mainly in the Richmond area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a strong cold front, westerly winds became gusty across the Berkshires. Winds frequently gusted over 40 MPH throughout the day, resulting in some downed trees and power lines, mainly in the Richmond area. A few gusts reached around 45 MPH, including Pittsfield Airport, which reached 45 MPH at 230 PM EST.
Winds diminished by the evening hours as the pressure gradient began to relax over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 2, 6:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 2, 6:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
655 AM EST WED MAR 2 2016
.SYNOPSIS...
A COLD FRONT HAS CROSS OUR REGION. IN ITS WAKE IT
WILL BE WINDY AND COLDER TODAY WITH SOME SNOW SHOWERS...MAINLY
WEST AND NORTH OF THE CAPITAL REGION. HIGH PRESSURE WILL BUILD
IN ON THURSDAY. A STORM...SLIDING TO OUR SOUTH...COULD BRING A
LITTLE SNOW TO AREAS MAINLY SOUTH OF ALBANY FOR FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 655 AM EST...WE WENT AHEAD AND CANCELLED THE WINTER
WEATHER ADVISORY EVERYWHERE IN OUR REGION. PRECIPITATION
WAS ALREADY MOVING OUT...WITH ONLY SCATTERED SNOW SHOWERS
IN ITS WAKE. WE ISSUED A SPECIAL WEATHER STATEMENT TO
COVER LINGERING SLIPPERY SURFACES TO THE NORTH.
A COLD FRONT HAS ALREADY CLEARED MOST OF THE HUDSON VALLEY...
AND WAS QUICKLY WORKING INTO AREAS EAST OF THE HUDSON VALLEY.
TEMPERATURES...WHICH EARLIER HAD SOARED TO THE 50S SOUTH
OF ALBANY...WERE ALREADY FALLING BACK INTO THE 40S...WHILE
IN THE CAPITAL REGION...THERE WERE FALLING BACK THROUGH
THE 30S...AND EVEN 20S WELL NORTH AND WEST OF ALBANY.
THE OTHER PROBLEM IS THE WIND. THE WIND WAS ALREADY GUSTING
TO NEAR 40 MPH IN THE WAKE OF THE FRONT...WITH GOOD PRESSURE
RISES AS STORM WINDS UP TO OUR NORTHEAST. WE ISSUED A SPECIAL
WEATHER STATEMENT FOR WINDS GUSTING TO JUST UNDER ADVISORY
THRESHOLDS. THESE WINDS WILL BE THERE ALL DAY LONG.
IMPRESSIVE COLD AIR ADVECTION WILL WORK AGAIN A STRENGTHENING
MARCH SUNSHINE TO KEEP TEMPERATURES FAIRLY STEADY TODAY...PERHAPS
EVEN FALLING ACROSS THE HIGHER TERRAIN.
MOST AREAS WILL BE DRY AFTER ANY RESIDUAL SHOWERS EXIT WITH
THE LOW AND COLD FRONT. HOWEVER...DEFORMATION/UPSLOPE SNOWS
COULD CONTINUE ACROSS SOUTHERN VERMONT AND THE
ADIRONDACKS MUCH OF THE DAY...
PERHAPS YIELD TO AN INCH OR TWO OF SNOW.
THE GUSTY WINDS WILL MAKE IT FEEL
COLDER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
BY TONIGHT...AS THE PRESSURE GRADIENT RELAXES BETWEEN DEPARTING
LOW PRESSURE...WHICH WILL BE ALREADY OVER NEWFOUNDLAND...A
HIGH PRESSURE BUILDING IN...THE WIND WILL SLOWLY ABATE.
THIS WILL LEAVE US WITH A CLEAR TO PARTLY CLOUDY AND COLD
NIGHT WITH LOWS MAINLY IN THE TEENS...EXCEPT AROUND 20
WELL SOUTH AND SINGLE NUMBERS...WELL NORTH OF ALBANY.
IT WILL BE PARTLY TO MOSTLY SUNNY WITH STILL BELOW NORMAL
TEMPERATURES ON THURSDAY WITH HIGHS ONLY IN THE UPPER TEENS
ACROSS THE ADIRONDACKS AND GREENS...20S MOST OTHER ELEVATED
TERRAIN AREAS...WHILE THE HUDSON VALLEY WILL GENERALLY
HAVE HIGHS 30-35. THE WIND WILL BE WEST AT 5-15 MPH.
THURSDAY INTO FRIDAY...A STORM ASSOCIATED WITH THE SOUTHERN
JETSTREAM WILL LIKELY STAY MAINLY SOUTH OF OUR REGION. HOWEVER
IT WILL SPREAD CLOUDS AND PERHAPS SOME LIGHT NUISANCE
SNOW AS FAR NORTH AS THE CAPITAL REGION. LOWS AGAIN
WILL RANGE FROM AROUND 20 FAR SOUTH...TEENS IN AND
AROUND THE CAPITAL REGION...SINGLE NUMBERS NORTH AND
WEST OF ALBANY...WITH PERHAPS A FEW SUB ZERO READINGS NORTH OF
OLD FORGE WHERE THE CLOUD COVER WILL BE THE THINNEST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE LONG TERM PERIOD WILL FEATURE MAINLY DRY WEATHER AND A BIG WARM
UP...GIVING THE REGION THE FIRST HINTS OF SPRING AS TEMPERATURES
SOAR INTO THE 60S BY THE MIDDLE OF NEXT WEEK.
AT THE START OF THE LONG TERM PERIOD...A COASTAL STORM SYSTEM WILL
BE TRACKING OFF THE EASTERN SEABOARD FRIDAY NIGHT...WELL OFFSHORE TO
HAVE NO IMPACTS TO THE REGION. HIGH PRESSURE WILL THEN BUILD ACROSS
THE REGION TO START THE WEEKEND WITH A DRY SATURDAY
EXPECTED...INITIALLY STARTING MOSTLY CLEAR BUT FEATURING INCREASING
CLOUDS DURING THE AFTERNOON HOURS. THESE INCREASING CLOUDS WILL BE
ASSOCIATED WITH A WEAK PIECE OF SHORTWAVE ENERGY SWINGING THROUGH AN
EXITING UPPER-LEVEL TROUGH THAT MAY BRING SOME SCATTERED SNOW
SHOWERS MAINLY SOUTH OF THE CAPITAL REGION SATURDAY NIGHT.
THE ATTENTION THEN SHIFTS TO THE BIG WEATHER STORY OF THE LONG TERM
PERIOD...A PATTERN SHIFT THAT WILL FEATURE INCREASING UPPER-LEVEL
HEIGHTS AS A UPPER-LEVEL RIDGING BUILDS ACROSS THE EASTERN HALF OF
THE CONUS WITH A TROUGH IN THE WESTERN HALF. THIS PATTERN WILL ALLOW
FOR A MAINLY DRY PERIOD SUNDAY AND INTO EARLY NEXT WEEK...OTHER THAN
SOME SLIGHT CHANCES FOR SHOWERS ACROSS FAR NORTHWESTERN AREAS. THIS
PATTERN WILL ALSO ALLOW FOR A PREVIEW OF SPRING AS WELL WITH WELL
ABOVE NORMAL TEMPERATURES EXPECTED...20 TO 25 DEGREES ABOVE NORMAL
BY THE END OF THE PERIOD.
TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL MODERATE WITH EACH
PASSING DAY. HIGHS ON SATURDAY WILL BE THE COLDEST OF THE
PERIOD...RANGING FROM THE UPPER 20S TO UPPER 30S WITH LOWS SATURDAY
NIGHT RANGING FROM THE MID TEENS TO MID 20S. HIGHS ON SUNDAY WILL
RANGE FROM THE LOWER 30S TO LOWER 40S WITH LOWS SUNDAY NIGHT RANGING
FROM THE UPPER TEENS TO MID 20S.
MONDAY WILL FEATURE THE FIRST DAY OF THE BIG WARMUP...WITH HIGHS
RANGING FROM THE LOWER 40S TO LOWER 50S IN VALLEY AREAS. WITH A
SOUTHWEST FLOW IN PLACE...SOME VALLEY AREAS MAY POTENTIALLY GET INTO
THE MID AND EVEN UPPER 50S. LOWS MONDAY NIGHT WILL RANGE FROM THE
UPPER 20S TO MID 30S. HIGHS ON TUESDAY WILL RANGE FROM THE UPPER
40S/LOWER 50S TO NEAR 60 IN VALLEY AREAS WITH LOWS TUESDAY NIGHT
RANGING FROM THE MID TO UPPER 30S. WEDNESDAY LOOKS TO BE THE WARMEST
DAY OF THE PERIOD WITH HIGHS RANGING FROM THE MID/UPPER 50S ACROSS
THE HIGHER TERRAIN TO LOWER TO UPPER 60S IN VALLEY AREAS. IT IS
POSSIBLE THAT THE HUDSON VALLEY FROM THE CAPITAL REGION AND POINTS
SOUTH MAY SEE THE FIRST 70 DEGREE READINGS OF 2016.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WAS IN THE PROCESS OF SWEEPING
THROUGH THE TERMINALS...ALREADY PAST KALB
AND ABOUT TO WORK THROUGH THE OTHER SITES.
THIS WIND WILL TURN THE WIND TO THE WEST OR
NORTHWEST...AROUND 15KTS...GUSTING TO 2KTS
AT KPOU/KGFL BUT AS HIGH AS 35KTS AT KPSF
AND KALB. IT WILL REMAIN RATHER WINDY
ALL DAY LONG BUT CONDITIONS LOOK TO BE MAINLY
VFR...WITH SOME OCCASIONAL MVFR CIGS EXPECTED
AT KPSF.
SHOWERS...IMPACTING MAINLY KPSF...WILL MOVE OUT
BY 13Z.
THE WIND WILL BEGIN TO ABATE AFTER 00Z.
OUTLOOK...
THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
FRIDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
&&
.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED THIS WEEK.
PRECIPITATION WITH LAST NIGHT STORM WAS FAIRLY LIGHT...GENERALLY
A QUARTER INCH OR LESS. SOME OF THAT WAS IN THE FORM OF SLEET
FREEZING RAIN AND SNOW. EITHER WAY...THIS SYSTEM SHOULD HAVE
LITTLE OR NO EFFECT ON RIVERS AND STREAMS.
IT WILL BE COLD THROUGH THE WEEKEND. THERE IS A CHANCE OF SOME SNOW
MAINLY SOUTH OF ALBANY ON FRIDAY. OTHERWISE IT LOOKS DRY WITH
REALLY NO IMPACT ON RIVERS AND STREAMS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...IRL
AVIATION...HWJIV
HYDROLOGY...HWJIV/BGMHazardous weather outlook, Mar 2, 6:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
658 AM EST WED MAR 2 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
658 AM EST WED MAR 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 2, 6:10 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
610 AM EST WED MAR 2 2016
MAZ001-025-NYZ038>041-047>054-058>061-082>084-VTZ013-021400-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...WELLSVILLE...SARATOGA SPRINGS...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...NORTHVILLE...MAYFIELD...
GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...
CAMBRIDGE...GREENWICH...BENNINGTON
610 AM EST WED MAR 2 2016
...STRONG WIND GUSTS EXPECTED THIS MORNING...
STRONG WIND GUSTS ARE EXPECTED EARLY THIS MORNING ACROSS THE
MOHAWK VALLEY...CAPITAL REGION...SCHOHARIE VALLEY...TACONICS...GLENS
FALLS SARATOGA REGION...PORTIONS OF THE NORTHERN CATSKILLS AND MID
HUDSON VALLEY IN EAST CENTRAL NEW YORK...BENNINGTON COUNTY IN SOUTHERN
VERMONT AND BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS.
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING
BEHIND A DEPARTING STORM SYSTEM. ACCOMPANYING THE FRONTAL PASSAGE
WILL BE WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 TO 50
MPH...ESPECIALLY BETWEEN 6 AND 9 AM.
THESE WIND GUSTS MAY RESULT IN UNSECURED OUTDOOR OBJECTS BECOMING
AIRBORNE ALONG WITH ISOLATED POWER OUTAGES POSSIBLE FROM POSSIBLE
DOWNED TREES AND LIMBS. TRAVEL WILL BE DIFFICULT ESPECIALLY FOR
HIGH PROFILE VEHICLES WHERE CROSS WINDS ARE STRONGEST.
IRL
Special weather statement, Mar 2, 6:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
646 AM EST WED MAR 2 2016
NYZ041>043-083-084-VTZ013>015-021400-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
INCLUDING THE CITIES OF...SARATOGA SPRINGS...WARRENSBURG...
WHITEHALL...GRANVILLE...GLENS FALLS...WEST GLENS FALLS...
HUDSON FALLS...FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
646 AM EST WED MAR 2 2016
AREAS OF WINTRY MIX WILL BE POSSIBLE EARLY THIS MORNING ACROSS THE
LAKE GEORGE SARATOGA REGION IN EAST CENTRAL NEW YORK AND
BENNINGTON AND WINDHAM COUNTIES IN SOUTHERN VERMONT. WHERE
TEMPERATURES REMAIN AT OR BELOW FREEZING...A WINTRY MIX OF
SNOW...SLEET AND FREEZING RAIN WILL BE POSSIBLE THROUGH 9 AM
BEFORE PRECIPITATION MOVES EAST OF THE REGION. LOCALLY HAZARDOUS
TRAVEL CONDITIONS DUE TO UNTREATED AND SLIPPERY ROADWAYS WILL BE
POSSIBLE.
IN THE WAKE OF THE EXITING PRECIPITATION...TEMPERATURES ARE
FORECAST TO FALL BELOW FREEZING WITH GUSTY WESTERLY WINDS. PATCHY
BLACK ICE WILL BE POSSIBLE ACROSS WET ROADWAYS AND SURFACES.
MOTORISTS AND PEDESTRIANS SHOULD EXERCISE CAUTION.
IRL
Strong Wind, Northern Berkshire
- When
- March 2, 9:00 AM EST to 4:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Strong Wind, Southern Berkshire
- When
- March 2, 9:00 AM EST to 4:00 PM EST
- Where
- Southern Berkshire forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, March 2, 2016$120,000 · 12 events
- High Wind in Wyoming, March 2, 201661 kt wind · 27 events
- Strong Wind in Massachusetts, March 2, 2016$15,000 · 2 events
- Hail in Oklahoma, March 2, 20161.75 in hail · 9 events
- Heavy Snow and High Wind in Maine, March 2, 201658 kt wind · 4 events
- High Wind in Kansas, March 2, 201661 kt wind · 4 events
- High Wind in Oregon, March 2, 201654 kt wind · 2 events
- High Wind in Rhode Island, March 2, 20161 event
- High Wind in Montana, March 2, 201652 kt wind · 1 event
- High Wind in Maryland, March 2, 201652 kt wind · 1 event
- High Wind in Montana, March 2, 201650 kt wind · 1 event
- High Wind in New Mexico, March 2, 201651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615337, 615338.